New Jersey, 2006

Hail in New Jersey, July 9, 2006

July 9, 2006 · NWS PHI · 1 event in 1 county or zone

Quarter size hail fell in Flemington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Quarter size hail fell in Flemington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 9:25 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 9, 9:25 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 PM EDT SUN JUL 9 2006

.SHORT TERM /REST OF TONIGHT/...
CONVECTION THAT BUILT OVER CENTRAL AND EASTERN PA IS SLOWLY MAKING
ITS WAY TOWARD THE NORTHEAST THIS EVENING. THERE WERE A FEW
REPORTS OF HAIL AND DAMAGING WINDS, REFER TO THE LATEST LSR FOR
THESE REPORTS. AS THE UPPER LOW CONTINUES TO TRACK NORTHEAST, IT
WILL BRING THE SHOWERS AND THUNDERSTORMS WITH IT TONIGHT, WITH
THINGS ENDING BY OR AFTER MIDNIGHT TONIGHT.  NO OTHER SIGNIFICANT
CHANGES WERE MADE TO THE FORECAST, JUST A FEW ADJUSTMENTS HERE AND
THERE IN THE GRIDS TO TRY TO FIT HOURLY TRENDS.

&&

.PREV DISCUSSION...
 /ISSUED 325 PM EDT SUN JUL 9 2006/

OVERVIEW...
AFTER A SPRING TYPE TSRA EVENT THIS EVE ONE CAN SAY A TRULY
EXTENDED PERIOD OF SUMMER WEATHER IS ABOUT TO ENVELOP THE MID ATLC
STAS AND WILL NOT GO AWAY ANYTIME SOON. GENERALLY WARM/HOT AND HUMID
WEATHER WITH MAINLY AFTERNOON AND EVENING TSRAS ON TAP. BEST CHANCES
FOR PCPN IN THIS FCST PKG APPEAR TO BE MON NGT AND THU WHEN APCHG
WEAKENING CDFNTS LIFT THE HUMID AIR MASS UPWARD AND PROVIDE LTL
RELIEF BEHIND THEM.

THE GFS INIT LOOKS A BIT BETTER THAN THE WRF-NMM. BOTH MDLS NOT
GIVING TROF NR MN ENUF CREDIT AS INL HGHTS WERE LWR THAN EITHER MDL
INITIALIZED. NOT A CASE OF THE TROF BEING SLOR AS THE CLOSED LOW
POSN LOOKED GOOD ON H2O IMAGERY. AS PER PMDHMD HPC BELIEVES
GETTING TWD THE MED RNG THE WRF-NMM IS OVERDEVLOPING SHRTWV COMING
OUT OF THE ROCKIES AND SLOWING THE MID-WEEK SYS DOWN. GIVEN THE
LEANING OF THE UKMET AND CAN SEF TWD THE GFS WILL HAVE US FOLLOW A
SLGTLY SLOR VERSION OF THE LATTER/S SOLN FOR THE MIDDLE OF THIS FCST
PKG. GFS AND WRF-NMM ARE PRETTY CLOSE (FOR US) IN THE FIRST 48 HRS.

SHORT TERM /TONIGHT THROUGH MONDAY/...
OUR SPRING-TIME IN SUMMER EVENT FOR THE REST OF THIS AFTN AND EVE IS
WELL PEGGED ON THE MSAS/LAPS ANALYSES FROM THE LWR SUSQ VLY SWWD TO
JUST W OF D.C. THIS IS LOCATION OF GREATEST INSTAB VIA CAPE AND SFC
BASED L.I.(S). TAKEN A GENERAL WRF/GFS/RUC COMP MOVES THIS AXIS OF
GREATEST INSTAB ACRS OUR NWRN ZONES INTO THIS EVE. GIVEN FCSTD WBZ
AROUND 9K AND 6.5-7.0C/KM MID LVL LAPSE RATES IN THOSE AREAS AS WELL
AS MOVEMENT OF >1000J AND LOWEST L.I.(S), WE WILL KEEP HIEST CHC
POPS GOING ALONG WITH ENHANCED WORDING (HAIL AND HIGHEST DCAPE GUSTY
WINDS). SYS IS DIURNALLY DRIVEN. THE SHRT WV IS LIFTING OUT QUICKLY
THIS EVE ALSO. WE WILL END PCPN CHCS DURG THE FIRST HALF OF THE NGT.
GUID MIN TEMPS ARE CLOSE AND WILL BE FOLLOWED.

THE SLIGHTLY DEEPER TROF NR MN IN THE LONG RUN SHOULD INCREASE OUR
PCPN CHCS AND ALSO SLOW THE ONSET AND CHCS OF PCPN. ON MON WE HAVE
USED THE GFS >1000J CUT-OFF AS TO WHERE TO INCLUDE WORDED CHC/SLGT
CHC POPS IN OUR ZONES. WE HAVE REMOVED MENTION IN FAR SERN ZONES
WHERE IT IS DOUBTFUL THAT TSRAS WILL ARRIVE IN TIME. DO NOT BLV SFC
BASED CAPES ARE GOING TO BE HIGH ENUF TO INIT CONVECTION ALG THE SEA
BREEZE FNT AS THE WRF-NMM INFERS. THERE IS BETTER ORGANIZATIONAL
POTENTIAL FOR SVR STORMS ON MON ESP NEAR OUR NRN ZONES CLOSER TO
STGR WIND FIELDS ALF AND THE NEXT APCHG CLOSED LOW. IT WOULD SEEM
THAT THE ORGANIZED STORMS SHLD NOT ARRIVE TIL ERLY EVE. BUT OTHER
STORMS MIGHT FORM BECAUSE OF OROGRAPHIC EFFECTS AND HINT OF A LEE
SIDE TROF. MID LVL LAPSE RATES AND TIMING OF ORGANIZED CONVECTION
MIGHT BE LIMITING FACTORS. THE FORMER DROPS TO A FCSTD 5.5C/KM. OUR
FAR NWRN ZONES HAVE BEEN ADDED TO THE SEWD EDGE OF SLGT RISK BY SPC.
GUID MAX TEMPS HAVE BEEN STEADY SINCE YDA AND LOOK REASONABLE BASED
ON LLVL THICK.

WEAKENING CDFNTL RELATED PCPN SHLD MOVE THRU OUR CWA MON NGT AND WE
HAVE KEPT THE TRADITIONAL HIEST POPS NW, LOWEST SE PER DIURNAL AND
TIMING TRENDS. WITH THE AIR MASS PERPETUALLY GETTING SOUPIER, WE BUY
INTO THE HIGHER MIN TEMPS.

WHAT IS LEFT OF THE FNT OR OUTFLOW BOUNDARIES ON TUE SHLD ACT AS A
TRIGGERING MECH FOR FTHR CONVECTION SE. WE HAVE USED THE GFS >1000J
AREA ONCE AGAIN BOUNDARY AS BEST WE COULD TO FIT AN AREA OF SLGT
CHC/CHC POPS. THIS TIME IT FAVORS THE SERN PART OF OUR CWA. GIVEN
THE TIME OF YEAR AND AFTN OCCURRENCE OF STORMS, SOME ISOLATED SVR
CAN NOT BE RULED IMPOSSIBLE, BUT MID LVL LAPSE RATES ARE FCSTD TO BE
EVEN LESS BULLISH THAN THEY ARE NOW OR EXPECTED ON MON. MDLS SEEM TO
HAVE THIS SOUPY AIR MASS PRETTY WELL PEGGED AND WE WILL NOT SWAY
MUCH FROM MOS GUID.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A RELATIVE BREAK IN THE TSRA CHANCES APPEARS ON TAP TUE NGT AND ERLY
WED. GFS IS THE MOST EMPHATIC AT PASSING ALG A WAA INDUCD SHOT OF
SHRAS/TSRAS ON WED WHL THE NAM LEAVES THE TRIGGERING TROF WELL
BEHIND. THE OTHER MED RNG MDLS ARE SOMEWHAT BTWN AND IS THE BEST
COMPROMISE ATTM. THUS WE HAVE RECONFIGURED OUR POPS (HIEST NW -
LOWEST SE) TO BLEND WITH A GFS/CAN SEF/UKMET SOLN. THINK UNDER THESE
CIRCUMSTANCES THE GFS IS BRINGING TOO MANY CLOUDS OUR WAY WED AND
HAVE NOT BROUGHT MAX TEMPS DOWN TO THE 12Z MEX MOS LVLS. ALL THE MED
RNG MDLS ARE KEYING ON THU AS THE WETTEST MOST WIDESPREAD DAY FOR
CONVECTION AS WEAKENING CDFNT APCHS OUR CWA AGAIN. BEYOND THAT THERE
ARE MDL DIFS AS TO HOW FAR S THIS FNT GETS...OR IF ONE CAN EVEN FIND
IT COME THE WEEKEND. THE 12Z GFS IS MAKING FRI A MUCH BETTER DAY.
BUT MUCH LIKE WED LOOKED YDA, WOULD LIKE TO SEE SOME CONTINUITY
BEFORE WE TOTALLY PULL ALL POPS. WHAT WE DID DO WAS TREND POPS
DOWNWARD FROM FRI ONWARD AS H5 RDG BUILDS EWD. WHAT DOES LOOK MORE
LIKELY IS THAT ALL OF THAT HOT AIR COOKING UNDER THE H5 RIDGE IN THE
CNTRL AND WRN U.S. WILL WORK EWD. IN ALL LIKELIHOOD THIS SHLD GIVE
US OUR HOTTEST WEATHER AND FIRST BONAFIED HEAT WAVE (OK THERE IS NO
OFFICIAL GLOSSARY OF METEOROLOGY HEAT WAVE DEFINITION, BUT THE 3
DAYS OR MORE OF 90 OR ABOVE STILL REMAINS A DEFACTO HEAT WAVE
DEFINITION BY MOST IN THE NERN CONUS) OF THE SEASON LATE THIS WEEK
AND/OR ERLY NEXT WEEK.

AVIATION...
TODAYS HEATING GAVE US SCT CU/SC WITH SCT CI ABOVE. AS THE UPPER
LOW MOVES NORTH ACROSS PENNSYLVANIA, SCATTERED THUNDERSTORMS HAVE
DEVELOPED, MAINLY OVER THE SUSQUEHANNA VALLEY. THE STORMS ARE MOVING
VERY SLOWLY E AND NE. OUR WESTERN ZONES HAVE THE BEST CHANCE TO SEE
ANY THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS, AND EVEN THAT
IS RELATIVELY LOW. ONCE THE SUN SETS AND THE HEATING ABATES, THE
CU/SC WILL DISAPPEAR, LEAVING US WITH ONLY A FEW CI FOR THE REMAINDER
OF THE NIGHT. AS WITH LAST NIGHT, THERE MAY BE A FEW LOCATIONS IN
OUR FORECAST AREA WHERE VISIBILITIES MAY DROP TO MVFR FOR A BRIEF
PERIOD BEFORE SUNRISE.

MARINE...
CONDITIONS ARE RELATIVELY QUIET ON OUR MARINE WATERS THIS AFTERNOON
AND ARE EXPECTED TO REMAIN THAT WAY FOR MUCH OF THE UPCOMING WEEK.
A LARGE BERMUDA HIGH WILL BE THE PRIMARY WEATHER FEATURE. A SERIES OF
FRONTAL SYSTEMS WILL MOVE IN FROM THE WEST. THE FIRST WILL WEAKEN
TUESDAY BEFORE IT REACHES OUR AREA. THE NEXT FRONT IS EXPECTED TO
BE SLIGHTLY STRONGER AND MAY REACH OUR AREA LATE IN THE WEEK. BUT
FOR MOST OF THE WEEK, WE CAN LOOK FOR S TO SW WINDS BELOW SMALL
CRAFT CRITERIA. WAVEWATCH IS TRYING TO BRING SEAS TO 5 FT WEDNESDAY
NIGHT INTO THURSDAY NIGHT AS THE PRESSURE GRADIENT TIGHTENS BETWEEN
THE BERMUDA HIGH AND THE APPROACHING FRONT. FOR NOW, WE WILL KEEP
SEAS TO 4 FT.

HYDROLOGY...
WE DON/T BELIEVE INDIVIDUAL TSRAS CAN SUSTAIN THEMSELVES LONG ENUF
TO BE A FLOODING PBLM THIS EVE. TIMING OF ORGANIZED CONVECTION MON
NGT IS TOWARD THE WEAKENING END OF HVY RAIN PTNL. THE LATTER PATTERN
COULD REPEAT ITSELF ON THURSDAY. THERE WILL BE SOME HEAVY DOWNPOURS
AS IS THE TYPCIAL CASE WITH TSRAS THIS TIME OF YEAR...BUT ANY
FLOODING SHLD BE LOCALIZED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...ROBERTSON
Hazardous weather outlook, Jul 9, 2:00 AM EST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT SUN JUL 9 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-100700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
300 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE IN NORTHEAST PENNSYLVANIA AND
NORTHERN NEW JERSEY THIS AFTERNOON AND EVENING WITH WIDELY
SCATTERED THUNDERSTORMS POSSIBLE ELSEWHERE. ISOLATED THUNDERSTORMS
COULD HAVE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING
WITH MORE COVERAGE EXPECTED THAN THIS AFTERNOON. THERE IS THE
POSSIBLITY OF STRONG GUSTY WINDS WITH ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 9, 7:41 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     5 NW BERNVILLE          40.49N 76.18W
07/09/2006                   BERKS              PA   EMERGENCY MNGR

            TREE DOWN ON RT 419 NEAR STRAUSSTOWN.

0755 PM     HAIL             2 NE READING            40.36N 75.90W
07/09/2006  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZED HAIL IN LWER ALSACE TWP

0820 PM     HAIL             3 NW LANSFORD           40.86N 75.93W
07/09/2006  E1.50 INCH       CARBON             PA   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL REPORTED NEAR THE
            CARBON/SCHUYLKILL COUNTY BORDER

&&

ROBERTSON
Local storm report, Jul 9, 9:49 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1049 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     5 NW BERNVILLE          40.49N 76.18W
07/09/2006                   BERKS              PA   EMERGENCY MNGR

            TREE DOWN ON RT 419 NEAR STRAUSSTOWN.

0755 PM     HAIL             2 NE READING            40.36N 75.90W
07/09/2006  E0.25 INCH       BERKS              PA   TRAINED SPOTTER

            PEA SIZED HAIL IN LWER ALSACE TWP

0820 PM     HAIL             3 NW LANSFORD           40.86N 75.93W
07/09/2006  E1.50 INCH       CARBON             PA   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL REPORTED NEAR THE
            CARBON/SCHUYLKILL COUNTY BORDER

0947 PM     TSTM WND DMG     2 E BELVIDERE           40.83N 75.03W
07/09/2006                   WARREN             NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN IN WHITE TWP.

&&

ROBERTSON

The radar

The Philadelphia radar (KDIX), 72 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hunterdon

When
July 9, 10:05 PM EST
Where
Hunterdon County, Flemington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -74.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522631.